Alert archive / Virginia / Heat Advisories in 2021

Heat Advisory 2, NWS Blacksburg, VA

August 12, 20215 counties in Virginia

NWS Blacksburg, VA issued this heat advisory at Aug 12, 2021, 7:42 PM EDT for 5 counties in Virginia. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 7:42 PM EDT (23:42 UTC)
In effect from
Aug 13, 2021, 12:00 PM EDT
Expired
Aug 13, 2021, 6:31 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS71 KRNK 122342
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
742 PM EDT Thu Aug 12 2021

VAZ045>047-059-131445-
/O.NEW.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/
Campbell-Appomattox-Buckingham-Charlotte-
Including the cities of Lynchburg, Appomattox, and Keysville
742 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Campbell, Appomattox, Buckingham and Charlotte 
  Counties.

* WHEN...From noon to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
816 
WWUS71 KRNK 130743
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
343 AM EDT Fri Aug 13 2021

VAZ045>047-059-131545-
/O.CON.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/
Campbell-Appomattox-Buckingham-Charlotte-
Including the cities of Lynchburg, Appomattox, and Keysville
343 AM EDT Fri Aug 13 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Buckingham, Appomattox, Campbell and Charlotte 
  Counties.

* WHEN...From noon today to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
617 
WWUS71 KRNK 131536
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1136 AM EDT Fri Aug 13 2021

VAZ045>047-059-132300-
/O.CON.KRNK.HT.Y.0002.210813T1600Z-210813T2300Z/
Campbell-Appomattox-Buckingham-Charlotte-
Including the cities of Lynchburg, Appomattox, and Keysville
1136 AM EDT Fri Aug 13 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Buckingham, Appomattox, Campbell and Charlotte 
  Counties.

* WHEN...From noon today to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
146 
WWUS71 KRNK 132231
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
631 PM EDT Fri Aug 13 2021

VAZ045>047-059-132345-
/O.CAN.KRNK.HT.Y.0002.000000T0000Z-210813T2300Z/
Campbell-Appomattox-Buckingham-Charlotte-
Including the cities of Lynchburg, Appomattox, and Keysville
631 PM EDT Fri Aug 13 2021

...HEAT ADVISORY IS CANCELLED...

Heat Index values have dropped below critical values and minimum 
temperatures tonight are forecast to drop into the 60s and 70s.
This weekend will be cooler with increased cloud cover and chances
for rainfall. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this heat advisory went out at Aug 12, 3:56 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 3:56 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
356 PM EDT Thu Aug 12 2021

.SYNOPSIS...
High pressure over the southeast United States will maintain hot and
humid conditions through Friday with scattered mainly afternoon
and evening thunderstorms. A cold front will move through the
area Saturday and stall to our south. This will bring a better
chance for showers and thunderstorms with wetting rain chances
increasing for the weekend and early next week. Cooler
temperatures can also be expected early next week along with
abundant cloud cover.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM EDT Thursday...

Scattered storms through Friday. Continued Hot and Humid.

Main focus continues to be the heat and humidity along with
scattered strong to severe storms. Storms which fired within
convergence zone along the Blue Ridge will continue into the
evening with greatest coverage southwest of Roanoke into the
New River Valley and along the Blue Ridge into Northwest NC.
Outflow boundaries from this activity may continue well into
the evening before weakening. Models suggest mesoscale induced
shortwave energy may linger overnight so inclined to keep
at least isolated to widely scattered showers/storms through
the night, especially in the mountains. Will also have to watch
an outflow boundary from forecast MCS over the Ohio Valley and
Western PA which may make inroads into WVA with potential for
outflow winds to reach our northern CWA after midnight.
Except for the rain cooled areas it is going to remain muggy
overnight with lows ranging from the mid 60s in the mountains to
the mid 70s in the piedmont.

For Friday, expect persistence as a forecast. Clockwise flow
around High pressure centered along the southeast Atlantic coast
will continue to promote hot and humid conditions. Weak
westerly flow aloft will aid in the downslope compressional
warming which will push temperatures back into the 90s east of
the Blue Ridge and into the 80s for the mountains. With
dewpoints near 70 expect another day with heat indices between
100-105 for the piedmont. Scattered thunderstorms are also
anticipated with greatest coverage coinciding with the peak
heating of the day. Similar to the past few days, strong
thunderstorm wind gusts will be the primary hazard.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EDT Thursday...

An upper level ridge off the Southeast Coast will slow down the
arrival of a cold front trying to move southeast across the Ohio
Valley Friday night into Saturday. Until this front enters the area,
only isolated to scattered showers and thunderstorms are possible.
The best chance for storms will be across the mountains into the
foothills. Given temperatures will remain 4F-7F warmer than normal,
strong to severe disorganized thunderstorms are a good bet.

Models have the front entering the mountains late Saturday, then
stalling over the region Sunday. The combination of a boundary in
the area and good transport of marine moisture into the region the
chance for showers and thunderstorms increase Saturday night into
Sunday night. With more clouds and rain in the area Sunday,
temperatures will run cooler than normal by 10F to 15F. This will
help limit instabilities and the chance for strong to severe storms.
However, PWAT values are at or above the 90% average which translate
to storm producing heavy rain. Steering flow is weak and slow moving
storms will have the potential to produce localized flash flooding.
At this time, the Weather Prediction Service has most of the area in
a Marginal Risk for Excessive Rainfall and a Slight Risk in the
Virginia Piedmont Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper level ridge will remain off the Southeast Coast with a
diffused frontal boundary over the region Tuesday. Entering the
forecast picture from the south is remnants of Tropical Storm Fred.
If models are correct, Fred's remnants will passover the area
Tuesday or Wednesday. This will bring another round of widespread
rain to the area. By Thursday, we are back into a summer-time
pattern with scattered afternoon and evening showers and afternoon.

For official details on Tropical Storm Fred, please refer to the
guidance from NHC.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 330 PM EDT Thursday...

Scattered storms ongoing across the area with gusty outflows.
Coverage is expected to decrease after sunset. Some of the
forecast models suggest that isolated activity will continue
across the area through the overnight but will refrain from
keeping it in the TAFs beyond 00Z/8PM for now.

Patchy fog is expected overnight, favored across the mountain
valleys and piedmont of NC where rain coverage was the greatest
Thursday afternoon. Any fog that does form should dissipate by
9AM Friday.

For Friday, expect a repeat weather pattern with cloud build-ups
between 15z-17z followed by scattered thunderstorms for the
afternoon.

Forecast confidence = good.

Extended Aviation Discussion...

A cold front moving in from northwest will bring a better
threat of storms for the weekend and into early next week,
potentially enhanced by tropical moisture from Fred. So overall,
aside from storms and fog, should be mainly VFR, with potential
for sub-VFR over the weekend if we get an easterly fetch behind
the front off the Atlantic, especially at night.

&&

.CLIMATE...
Records for 8/12 and 8/13

Thursday 08/12/2021
Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    95 1911    46 1930     61 1979     70 1941
KDAN   100 2010    51 2008     73 1931     78 1916
KLYH    98 1900    49 2008     67 1979     75 1926
KROA    96 2010    51 1930     69 1996     74 2020
KRNK    96 1926    42 1930     68 2006     70 1941

Friday 08/13/2021
Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    95 1925    46 1919     63 1966     70 2016
KDAN   102 1977    52 1930     68 1979     77 1918
KLYH    98 1935    49 1930     68 1986     75 1926
KROA    99 1926    45 1930     69 1946     74 2019
KRNK    95 1926    43 1930     64 1996     68 2016

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ047.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
CLIMATE...PM
Hazardous weather outlook, Aug 12, 10:05 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1005 AM EDT Thu Aug 12 2021

NCZ005-006-VAZ033>035-043>046-058-059-131415-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
1005 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The combination of high temperatures in the mid 90s and high humidity
will send heat indices in the 100 to 105 degree range this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-131415-
Buckingham-
1005 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

    Heat Advisory. Heat indices up to 106 for several hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may peak between 100 and 105 degrees Friday
afternoon. Scattered strong thunderstorms are also possible Friday
afternoon. There could be some locally heavy rainfall over the
weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
131415-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1005 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Storms that form today could become strong to severe. Isolated
damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to isolated severe storms are possible Friday afternoon.
Heavy rainfall could lead to localized flooding this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 6:20 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     COURTNEY                36.14N 80.66W
08/12/2021                   YADKIN             NC   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN COURTNEY THAT THEY
            ASSISTED IN MOVING.

&&

SHH
Local storm report, Aug 12, 6:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     COURTNEY                36.07N 80.63W
08/12/2021                   YADKIN             NC   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&

STACIEH
Local storm report, Aug 12, 6:39 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     NON-TSTM WND DMG 4 NNW TOAST             36.55N 80.66W
08/12/2021                   SURRY              NC   911 CALL CENTER

            TREE DOWN AT WHITE PINE COUNTRY CLUB ROAD AND HIGHWAY 52.

&&

STACIEH
Local storm report, Aug 12, 6:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     3 ESE WESTFIELD         36.47N 80.57W
08/12/2021                   SURRY              NC   911 CALL CENTER

            TREES DOWN NEAR SHEEP FARM ROAD AND HIGHWAY 52.

&&

STACIEH
Local storm report, Aug 12, 7:13 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 ENE FLOYD             36.93N 80.28W
08/12/2021                   FLOYD              VA   911 CALL CENTER

            TWO TREES DOWN ON SHOOTING CREEK ROAD SE.

&&

SH
Local storm report, Aug 12, 7:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 SSW BENT MOUNTAIN     37.12N 80.13W
08/12/2021                   ROANOKE            VA   911 CALL CENTER

            TREE AND LARGE LIMBS DOWN ACROSS BENT MOUNTAIN ROAD AND
            CLOVER HILL ROAD. TIME ESTIMATED FROM RADAR.

&&

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:54 AM EDTHeat AdvisoryRNKBuckingham9 hr
Aug 12, 12:28 PM EDTSpecial Weather StatementRNKGrayson32 min
Aug 12, 1:04 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem26 min
Aug 12, 1:17 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke, City of Salem38 min
Aug 12, 1:30 PM EDTSpecial Weather StatementRNKAlleghany30 min
Aug 12, 2:03 PM EDTSpecial Weather StatementRNKCity of Roanoke27 min
Aug 12, 2:09 PM EDTSpecial Weather StatementRNKPittsylvania36 min
Aug 12, 2:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania, Roanoke63 min
Aug 12, 2:15 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington30 min
Aug 12, 2:24 PM EDTSpecial Weather StatementRNKHenry36 min
Aug 12, 2:57 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick51 min
Aug 12, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin29 min
Aug 12, 3:27 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe48 min
Aug 12, 3:34 PM EDTSpecial Weather StatementRNKCity of Lexington26 min
Aug 12, 3:37 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke53 min
Aug 12, 3:43 PM EDTSevere Thunderstorm WarningRNKFranklin32 min
Aug 12, 3:51 PM EDTSpecial Weather StatementRNKPatrick24 min
Aug 12, 3:58 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Aug 12, 4:14 PM EDTSpecial Weather StatementRNKCity of Salem31 min
Aug 12, 4:14 PM EDTSpecial Weather StatementRNKCity of Salem31 min
Aug 12, 4:16 PM EDTSevere Thunderstorm WarningRNKFloyd, Patrick29 min
Aug 12, 4:20 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke27 min
Aug 12, 4:24 PM EDTSpecial Weather StatementRNKFloyd36 min
Aug 12, 4:26 PM EDTSpecial Weather StatementRNKGrayson34 min
Aug 12, 4:44 PM EDTSpecial Weather StatementRNKCity of Danville31 min
Aug 12, 4:49 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick35 min

Nearby

Heat Advisories in Virginia, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.